hydroxclorquine

Hi

I've had lupus for the past 22 years, and been on Hydroxclorquine for all that time as well, they want me to be on it for life. Couple of weeks ago I had an routine eye test and they took some photo's of my eyes and they found I had macular ? in both eyes and they think this as got something to do with Hydroxclorquine ???

Has anyone else had this problem, if so did you go off hydroxclorquine, and did you go on another tablet ?

12 Replies

oldestnewest
  • i havent as of yet .. touch wood.. but a friend of mine had the same problem she had to ween off of it onto another antimalaria not sure which one but i sure your consultant can helpx

  • This can be a side effect of taking hydroxchlorquine and why the recommendation to have your eyes tested every year. My consultant said that if it happens he will transfer me to another type of medication.

  • I also had this found when I had photos of my eyes at opticians, although it was very slight they aren't changing my tablets at the moment going back in 6 months.

  • I have macular retinopathy caused by Hydroxychloroquine, causing a bulls eye shaped damage to both retinas in the peri-fovial area. I would advise you to stop the HQ immediately if you wish to save your eyesight. My symptoms are a donut shaped scintillating scotoma in both eyes affecting my near peripheral vision. Fortunately the damage for me has now stopped since ceasing the HQ and I still have enough central vision to enable me to read - but it is not easy.

    The HQ stays in your system and builds up over time, which is what causes the damage, and even after stopping it the damage continues for several months until the drug gets out your system, so it gets worse before it stops.

    If you want to pm me for me details or to discuss then please do. I had a really difficult job to convince my rheumy that it was drug induced maculopthy, (despite the evidence from my ophthamologist who was brilliant), as they claim it is 'so rare, that it can't be that'.

    Good luck

    Evie

  • This hasn't happened to me, but I have read about experience of it on the Despite Lupus blog, which might be helpful for you.

    Best wishes. X

  • I have opmatologist looks my eyes every 6 to 12 months during taking hydroxyclo quine. You need to contact your gp to get new medication. Hydroxycloquine only good to take before 60 years of age. After this age, have your doctor give you different medication. Good luck loober!

  • I was on Hydroxclorquine for quite a few years but had regular 6 month hospital checks on my eyes - they decided I needed to come of it - and I am now on Mepricrin - which has been fantastic - not had a flare ( touch wood) for a few year now - still get a bit of a rash in the sun and aches and pains in joints and muscles but nothing bad enough to hospitalise me - talk to your consultant about changing - it has changed my life and saved my eyesight

  • I was on plaquenil for about 2 years, and my eyes were blurry from the start. I had this side effect on ordinary anti -malarials and did tell the Dr. It seemed to get worse despite the doctors telling me it was safe.

    In the end I had a private eye test and found I have a large brown blob on my retina, although even that Dr didn't think it was connected, but I stopped the tablets and refused to take any more. I now have macular degeneration, and have just had a cataract removed. My eyesight is reasonable now, but I still blame the plaquenil .

  • I do have e very relevant response to this that may be of assistance but unfortunately at the present moment I really do not want to put this on a public site, I will at a later date. if you wish to contact me you can do so by email at mzdvsn@gmail.com.

  • Obviously I am not a doctor, but I was told that if you notice any changes with your eye sight to stop the hydroxy and get to GP/ rheumy for urgent advice. I hope you get this sorted out quickly. Good luck.

  • I took the same medication. At that same time I knew of the risk of losing some or all of your vision. I stopped taking it for fear of being blind. My father in law had macular degeneration, he slowly lost all of his vision. It was very hard in him to deal with not driving, but the disease is unrelenting and over a short period of time he was 100% reliable on others to guide him. In home he navigated,he counted his steps, feeling his way around, but in public, he had to have somebody guide him. This was extremely difficult when he needed to use the bathroom facilities in a store. If a man was not with him, strangers were not always willing to accommodate leading him to do his business. He just avoided leaving the house unless a male was with him and his wife. Macular degeneration not only takes your sight, it takes your freedom. Put on a blindfold and try to navigate for several hours. It's a disease that not only takes your life over, but also the lives of all people in your life. He did everything, tried everything to save what little vision he had, doctor after doctor, nothing helped. I am truly sorry that you were diagnosed with this, hopefully medical science has progressed a bit more. He passed away 3 years ago. Follow doctors orders, good luck to you and your loved ones, it's very stressful.

  • Thanks for everyone's advice, I've got a hospital appointment on the 31st of this month, so I should know a lot more then.

You may also like...